Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 24, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Nov 19, 2023, 1:55 PM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Nov 19, 2023, 2:00 PM MST. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 19, 2023, 1:55 PM MST (20:55 UTC)
- In effect from
- Nov 19, 2023, 2:00 PM MST
- Expired
- Nov 19, 2023, 7:25 PM MST
- In force
- 5 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 19, 2:00 PM MST | NON-TSTM WND GST 60 | 19 Wnw Santa Rita, MT | 60 mph wind gust. Ambient Weather station. |
| Nov 19, 2:09 PM MST | NON-TSTM WND GST 58 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Nov 19, 2:25 PM MST | NON-TSTM WND GST 65 | 19 Wnw Santa Rita, MT | 65 mph wind gust. Ambient Weather station. |
| Nov 19, 3:05 PM MST | HIGH SUST WINDS 40 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. 40 mph average sustained winds from 205 PM to 305 PM. |
| Nov 19, 3:21 PM MST | NON-TSTM WND GST 66 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Nov 19, 3:27 PM MST | NON-TSTM WND GST 50 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Nov 19, 4:08 PM MST | NON-TSTM WND GST 55 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Nov 19, 5:21 PM MST | NON-TSTM WND GST 72 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS75 KTFX 192055 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 155 PM MST Sun Nov 19 2023 MTZ303-200300- /O.NEW.KTFX.HW.W.0024.231119T2100Z-231120T0300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Ethridge, and Santa Rita 155 PM MST Sun Nov 19 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera. * WHEN...Until 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Fogleman
1 follow-up statement
632 WWUS75 KTFX 200225 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 725 PM MST Sun Nov 19 2023 MTZ303-200330- /O.CAN.KTFX.HW.W.0024.000000T0000Z-231120T0300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 725 PM MST Sun Nov 19 2023 ...HIGH WIND WARNING IS CANCELLED... The threat for strong winds has ended. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 19, 11:05 AM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Nov 19, 11:05 AM MST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1105 AM MST Sun Nov 19 2023 .SYNOPSIS... Minor snow accumulations are expected along the Continental Divide and in the mountains of Southwest Montana through tonight as a series of disturbances cross the Northern Rockies. Periods of strong and gusty winds are expected through the first half of the week, with the strongest winds occurring today through Monday morning and then again Tuesday morning through Tuesday night. Winds will be especially strong along the Rocky Mountain Front. && .UPDATE... Inherited forecast is performing nicely; therefore, no updates are made, at this time. - Fogleman && .DISCUSSION... Today through tonight...primary forecast concerns throughout the period will accumulating snow and strong winds. The H500 pattern over the Northern Rockies will be messy to say the least over the next 24 hours as ridging continues to slide east towards the Mississippi Valley and a series of shortwaves, one lifting northeast from the Pacific Northwest to over the Canadian Prairies and the other diving southeast from Northern California to the Southern Plains, move across the Western CONUS. The tracks of these two shortwaves will keep most locations dry through Monday morning, with the exception of areas along and south of the I-90 corridor in Southwest Montana and across the Continental Divide where predominately light mountain snow and a valley rain/snow mix is expected. Latest NBM probabilistic data only supports a 20% chance for 2" or more of snowfall over Raynolds and Targhee Passes through 12z Monday, with the higher peaks of the Gallatin and Madison Ranges having between a 50-70% chance of seeing 2" or more of snow. While travelers going over these and surrounding mountain passes will undoubtedly encounter some reductions in visibility due to falling snow and minor accumulations on road surface we will forgo any winter highlights given the low snowfall amounts and marginal surface temperatures. A strengthening surface pressure gradient along the Rocky Mountain Front through the day combined with cross barrier flow of 20-40kts will help to drive strong and gusty surface winds across the East Glacier Park Region, Southern Rocky Mountain Front, Northern and Southern High Plains adjacent to the Rocky Mountain Front, and Eastern Glacier/Western Toole/Central Pondera Counties. While most locations across Southwest through North Central Montana can expect to see wind gusts of 20-30kts over the next 24 hours the aforementioned areas across western portions of Central and North Central Montana have a 60+% chance of seeing wind gusts in excess of 48kts, with areas along the immediate eastern slopes of the Rocky Mountain Front having a 30-50% chance of seeing gusts in excess of 64kts. While a period of mountain wave activity spreading east towards the Cut Bank Area is possible during the evening hours tonight, I expect the core of strongest winds to remain along and west of the US Hwy 89 corridor where local High Wind criteria is 75 mph. We will therefor forgo any High Wind highlights at the moment, but should an extended period (outside of a one hit gust) of High Winds become more imminent for areas like Cut Bank then a short lead time High Wind Warning may be needed. Monday through Tuesday...clusters remain in strong agreement with H500 ridging building in over the Northern Rockies through the period, which will bring dry conditions and near (Monday) to above normal (Tuesday) temperatures to Southwest through North Central Montana. High temperatures on Monday will be 5-10 degrees cooler than today in wake of a weak cold front, with temperatures rebounding on Tuesday as the ridge axis moves overhead and downsloping southwest to west surface winds increase. These downsloping southwest to west surface winds will become especially strong and gusty once again along the Rocky Mountain Front, across the Montana Hwy 200 corridor, and in the north-south orientated valleys of Southwest Montana from Tuesday morning through Tuesday night as the surface pressure gradient increases in conjuction with increasing cross barrier flow. While the latest NBM probabilistic data keeps locations below <60% chance of seeing 48kts or greater over this period I am growing concerned that the NBM is not fully grasping the strength of the pressure gradient, especially along the Rocky Mountain Front. We will continue to monitor the deterministic and probabilistic trends for this area especially for any future High Wind highlights. - Moldan Upper-level ridging over western CONUS begins to flatten, as supported by Cluster Analysis, leading to zonal flow aloft, allowing Pacific moisture to stream into the Treasure State. This, in conjunction with a southward advancing cold front from Canada, will ultimately result in below seasonal average temperatures towards the latter end of the week, including Thanksgiving Day, with Friday being the coldest. Afternoon temperatures Thanksgiving Day shows most locations with a temperature spread of a few degrees above and below the freezing mark. Friday's temperature spread is a bit more significant, ranging from the lower teens to just above freezing. Regardless, afternoon temperatures will remain below seasonal average through at least the weekend, maintaining 5 to 10 degrees below seasonal average at most locations. In addition, widespread snowfall will develop Thanksgiving Day and linger into Friday morning. While much of the snowfall will remain in the mountains across North-central and Southwest Montana, many locations at lower elevations may very well experience a white Thanksgiving as well. That said, latest probabilistic guidance has shied away from the previous day's snowfall accumulation, now showing a 60 to 80% chance of at least one inch of snowfall across mountain ranges, while lower elevations show a modest 30% or less of similar accumulation. In fact, many of the model ensembles are suggesting less than an inch of accumulation over the Great Falls vicinity Wednesday night through Thanksgiving Day, down from the almost 2 inches models were hinting at 24 hours ago. Nevertheless, temperatures will be cold enough to retain any snowfall to at least symbolize a white Thanksgiving, which statistically, has only happened 22 out of the last 70 years (dating back to 1953) for Great Falls, 20 out of 61 years (dating back to 1953 apart from 9 years missing) for Helena, and 15 out of 57 years (dating back to 1961 with 5 years missing) for Havre. A White Thanksgiving is classified as a snow depth of at least 1 inch of snow, measured at 5 AM. Needless to say, the probability of a white Thanksgiving tends be on the lower end of occurring. The Climate Prediction Center (CPC) suggests the 8 to 14 day Outlook will have a 33 to 40% chance of below normal temperatures across North-central and Southwest Montana with a 33 to 40% below normal precipitation in Southwest Montana and near normal for North-central Montana. It seems cold and dry will be the trend through early December. - Pierce && .AVIATION... 1105 AM MST Sun Nov 19 2023 (19/18Z TAF Period) MVFR to periodic IFR conditions are expected across Southwestern Montana this afternoon as light rain and mountain snow fall across the area. Visibility should generally remain over 4 miles, but brief periods of lower visibility may be possible if more snow reaches the valley floor. Expect widespread mountain obscuration. Further north, expect VFR conditions to prevail with some mid to high clouds passing overhead and gusty winds. Ludwig Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 33 46 30 / 10 10 0 0 CTB 49 30 42 25 / 0 0 0 0 HLN 44 30 45 22 / 20 10 0 0 BZN 41 21 35 13 / 50 40 0 0 WYS 36 16 29 8 / 90 70 0 0 DLN 37 19 38 15 / 50 10 0 0 HVR 52 31 45 22 / 0 10 10 0 LWT 53 30 42 23 / 10 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.